Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

What are the further consequences that can be expected after discontinuing olimelt medication for schizophrenia?

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 947 Questions
Hi, My wife is suffering from schizophrenia. She was taking drug Olimelt 5 for 7 years and it was regular(as per Dr's advice). Now she stopped taking medicine since last one yr and wiling to go to doctor. I am observing , she is having issues like shouting when she is tired, or throwing irrelevant comments towards people in front of her. Sometimes thinking someone speaking near to her but not sure who is he/she.Most of the time abusing me by throwing insulting comments/language. She is working lady and very moody.Difficult to understand her mood in most of the time.She went office regularly. I am trying to provide drug occasionally via meals but it 20 mg per month approx since last 2 month. What would be consequence if she stops taking drugs? how many years/month she can work/behave normally? She is not wiling to go to doctor (as mistyped earlier)
Posted Wed, 5 Feb 2014 in Mental Health
Answered by Dr. Manisha Gopal 57 minutes later
Brief Answer: She needs regular medicine Detailed Answer: hello & welcome to HCM! I have read your query and understand that you are concerned about your wife's illness. she has stopped medicine and now you give it to her with food, irregularly..she has altered behaviour, is moody, irritable, and sometimes thinks that she is hearing voices. 1.From my clinical experience I can say that your wife definitely needs medicine. 2.When some one who needs psychiatric drugs dosent take it or is unwilling at times, or not responding to oral medicines, we go for depot preparations. In depot pereparatinons an antipsychotic is given Intra muscularly : once in a week to once in a month basis, as per response. Here there is no problem of giving daily medicine, or missing dose, the drug acts for these many days by slowing releasing itself from the injection site. Your doctor will know about them. 3. She will definitely get better with medicine, as your query mentions, the symptoms she is currently having ( hearing when no one is surround, shouting and fighting irrelevantly, may be gets some suspiciousness,) appear to be due to relapse of illness. 4. she is not ready to go to doctor, but somehow you have to manage this, may be by taking help of other family member, or of someone whom she still listens too. There is no point in giving medicine one day and not on the other day, it should go in her body daily ( only then you can get good response). 5. If she stops taking the medicine altogether then I'm afraid to say that illness will almost certainly flair up and she might harm herself or others...and finally you may need to hospitalise her . 6. with medicine been given regularly, one usually start seeing some response in one - two weeks, and good response in about a month. With continuous drug intake, there is continuos improvement till a person almost comes to normal functioning. from the query I think she will need the medicine for life, (may be in a lower does). when she is on regular medicine and getting better, she can go for her work...there is usually no problem with patient's working when they are on adequate drugs. Hope the reply helps you Please feel free to ask more questions for clarifications If you are satisfied, then kindly rate the answer and close the query. Dr. Manisha Gopal MD Psychiatry
Above answer was peer-reviewed by
Follow-up: What are the further consequences that can be expected after discontinuing olimelt medication for schizophrenia? 22 hours later
Actually due to side effects of drug, she is refusing to take it as she is feeling drowsiness, sleeping tendency etc... But if I go for intra-muscular option, then will she able to maintain her work ? is there any side effect of it? If she stopped medicine, I observed she started crying, thinking for a long time and suffering from sleeping disorder. After stopping medicine, she behaves normal for around 45 days to 2 month. beyond that she just stop going office and growing above mentioned symptoms. etc...
Answered by Dr. Manisha Gopal 41 minutes later
Brief Answer: Intramuscular option will be safe and convenient Detailed Answer: Hello, You are right in saying that she feels lethargic and sleepy after taking medicine. Even at low doses olanzapine is somewhat sedative in nature..however, usually people come out of this side effect after some days to weeks...but at 20 mg daily, it is unlikely that sedation will wean off completely. The Intra muscular option does not cause sedation usually, and given once a week,..the dosage and frequency is adjusted after seeing the response in patient's condition. She should be able to carry on with her work with it. For initial days along with the new drug, she should preferably continue with at least some dose of alnazapine ( for May be one to two weeks) , then it can be stopped safely. your doctor will understand how to go about by looking at he behaviour and sleep pattern. One may need an additional drug for sleep for some days ( if we plan to reduce olanzapine to significant lower level : 5-7.5 mg at once). The usually side effects with Intra muscular options - can be some increasein salivation, or some time minor sedation for initial few days..but it is also not seen very frequently. It is practically good ( even dose not have any weight gain, dose not alter cholesterol levels, and no risk of altered sugar levels or risk of diabetes). It should be safe and convenient for her. Best will be to get routine blood test before starting the medicine - lipid profile, thyroid levels, sugar levels, liver & kidney tests. One should repeat them at 6 months gap ( or as per treating doctor's advice). Hope this helps you and your wife wish you good health Please feel free to ask more questions for any further clarification Dr. Manisha Gopal MD psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor